advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Chicago Illinois, USA:

I am 16 years old and have just recently been diagnosed with hypoglycemia. My doctors have told me I have severely low blood sugar. I have episodes at least twice a day and have passed out do to low sugar. I have to test my sugar 3 times a day even though I am not diabetic, and even more if my sugar goes low. I know this is not diabetes but I can't find any information on it. I was wondering is this a serious condition? Is it as serious as diabetes? How do I get teachers to understand that I might need to have food in class? What is best for me to eat when I am low? Where can I find information on hypoglycemia?

Answer:

There are different causes ranging from fasting hypoglycemia (occurs during fasting or exercising) to reactive hypoglycemia (occurs after a meal). Of course it may be happening "just because." Many times there is just no reason. Check with your physician and make sure he has performed all tests to rule out other causes. Also ask your physician for more information.

If you continue with extremely low blood sugars, to the point of passing out, you might have a seizure, due to the lack of glucose to the brain and can cause permanent harm (this does not mean you will, but it is certainly a possibility, just as it is a possibility for individuals with diabetes).

This can be a serious condition, but between you, your parents, and physician, it is controllable with an appropriately modified diet and regular meal times. It would be best for you to see a dietitian to help guide you in a meal plan that will help to prevent the lows.

Teachers will understand. Have your physician write a letter addressing your hypoglycemia and its treatment. The school will have to comply with the medical treatment even if it is eating.

Hypoglycemia is best treated immediately -- the same as someone with diabetes. Because you are passing out with the lows, your physician may want to consider instructing a family member on glucagon It is a drug that is given subcutaneously (by injection) when the individual is not able to take anything by mouth.

MHS

Additional comments from Dr. Quick:

It is not clear to me whether you have been seen by an endocrinologist for evaluation. If not, I'd suggest you ask for a "second opinion" to help clarify what's going on.

WWQ

DTQ-19990828224856
Original posting 4 Nov 1999
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.